Texas, 2020

Flash Flooding and Damaging Wind in Texas, September 9 to 10, 2020

September 9 to 10, 2020 · NWS EWX · 8 events in 4 counties and zones

A cold front moved into a warm, moist airmass over South Central Texas generating thunderstorms. Some of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, moist airmass over South Central Texas generating thunderstorms. Some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 9, 8:00 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 9, 8:00 AM CST, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
900 AM CDT Wed Sep 9 2020

.UPDATE...
The cold front made it through Del Rio around 620 and 630 AM. Pre-
frontal temperature at 625 am was 79 degrees. As of 837 am the
temperature at Del Rio was 64 degrees with winds out of the west at
20 mph with gusts of 31 mph. The cold front is slowly pushing to the
southeast with Doppler radar detecting moderate to heavy rains along
the boundary which is located across the western part of Edwards and
Kinney Counties. Ahead of the front, moderate to heavy rains are
affecting part of the I-35 corridor and Hill Country where increased
moisture continues to be pushed into that region. As a matter of
fact, the highest rainfall amount across the area so far is in Willow
City (southern part of Llano County) with 5.99 inches since midnight
(LCRA).

HiRes models continue to bring the cold front across the Hill Country
this afternoon and later tonight across the I-35 corridor. Based on
new data from the HiRes models and radar trends, we have adjusted the
forecast for the short-term period (increased PoP to 90-100 % and
QPE amounts of 0.25 to 0.5 inches in addition to the already
forecasted amounts of 1 to 3 inches for the Hill Country and parts
of the I-35 corridor, including the Austin and San Antonio areas).

We will continue to monitor closely and adjusting the weather
forecast throughout the day as new data comes in.

Updated zone forecast out shortly.

&&

.PREV DISCUSSION... /ISSUED 711 AM CDT Wed Sep 9 2020/

AVIATION...
/12Z TAFS/
MVFR/IFR cigs/vsbys are expected across area terminals for most of
the forecast cycle. Periods of showers and thunderstorms will be
possible throughout the day and evening hours as abundant tropical
moisture pushes from the south and a cold front slowly pushing across
the area from the northwest into the southeast. Some of these storms
could produce heavy downpours as they move across the terminals
reducing vsbys to a lower category in a short period of time. Winds
will be from the east to southeast around 8 to 12 knots with
occasionally gusty winds up to 20 knots, especially during
thunderstorm activity. For KDRT, the frontal boundary looks like
already moved through the site with winds coming into from the west
and expected to remain that way for the rest of the period. Wind
shift along the I-35 sites is expected to occur overnight when the
cold front pushes through.

PREV DISCUSSION... /ISSUED 346 AM CDT Wed Sep 9 2020/

SHORT TERM (Today through Thursday)...
Area radars show showers and a few thunderstorms increasing in
coverage over the Hill Country, Edwards Plateau, and Escarpment
areas with some training of cells. This is due to forcing from an
approaching cold front along with a moist southerly lower to mid
jet. Some spots have already received 1 to 2 inches based on
radar/MRMS estimates. The cold front is currently moving into Val
Verde county, slightly ahead of schedule. A consensus of the Hi-Res
models indicate it will filter south across the Rio Grande and
Edwards Plateau this morning, then east into the Hill Country this
afternoon, across the I-35 corridor this evening into overnight, and
finally pushing into the Coastal Plains Thursday morning. The closed
mid and upper level low will remain near the Four Corners region
through Thursday. The moist unidirectional southerly flow will
impinge on the front enhancing the forcing to keep numerous to
widespread showers going in the same areas, though with time the
activity focuses on the Hill Country and I-35 corridor as the front
pushes southeast. Confidence has increased on the threat of heavy
rains and flooding due to the forcing of the slow moving front,
moist (PWs of 2 to 2.3 inches) southerly lower to mid level jet, and
training of cells. Have issued a Flash Flood Watch for areas along
and north of a Del Rio to San Antonio to Georgetown line, including
the Austin and San Antonio Metro areas. Rainfall totals for today
through Thursday will be 2 to 5 inches with isolated totals up to 8
inches in the Watch area with 1 to 3 inches elsewhere. WPC has a
moderate risk of excessive rainfall for this area. Minimal
instability (with an elevated freezing level) and shear
(unidirectional southerly flow with little speed shear) will keep
thunderstorms isolated to widely scattered in coverage and sub-
severe. On Thursday, the showers and thunderstorms will focus back
to the west due to weak mid and upper level ridging and slightly
drier air moving in from the northeast. Temperatures for today
through Thursday will be dependent on the front, turning much cooler
and well below normal in its wake, though below normal elsewhere due
to the extensive cloudiness and rain.

LONG TERM (Thursday Night through Tuesday)...
Temperatures Thursday night are again dependent on the placement of
the front. With cloudy skies, there won't be sufficient cooling
taking place, northerly winds at the surface could have most of the
area still a few degrees below normal Thursday night. By Friday, the
front dissolves as the upper low shifts northeast into the Central
Plains. Temperatures start to climb again into the mid 80s.
Disturbances in the somewhat undefined troughing pattern coupled
with sufficient moisture will continue rain chances going into the
weekend. Weekend temperature will be back in the upper 80s to low
90s, closer to early September normals. A weak mid level trough
pulling south into the Central Plains maintains the rain chances into
the beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              83  66  75  67  84 / 100  70  40  20  20
Austin Bergstrom Intl Airport  84  66  76  66  84 / 100  70  40  20  20
New Braunfels Muni Airport     83  66  76  67  85 / 100  70  50  30  30
Burnet Muni Airport            80  61  70  63  80 / 100  80  50  20  20
Del Rio Intl Airport           81  61  68  66  83 / 100  80  80  70  40
Georgetown Muni Airport        81  64  73  66  83 / 100  70  40  20  20
Hondo Muni Airport             86  66  73  67  87 /  90  80  50  40  30
San Marcos Muni Airport        82  65  76  66  85 / 100  70  40  20  20
La Grange - Fayette Regional   84  70  83  69  90 /  80  30  30  20  20
San Antonio Intl Airport       84  66  74  68  86 /  90  80  50  30  30
Stinson Muni Airport           86  68  76  69  86 /  90  70  50  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Bandera-Bexar-
Blanco-Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney-
Llano-Medina-Real-Travis-Uvalde-Val Verde-Williamson.

&&

Short-Term/Aviation...17
Long-Term...EWilliams
Decision Support...Hampshire
Hazardous weather outlook, Sep 9, 3:57 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
457 AM CDT Wed Sep 9 2020

TXZ171>173-183>194-202>209-217>225-228-101000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
457 AM CDT Wed Sep 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Moderate to heavy rains can be expected across much of South
Central Texas. These will likely cause flash flooding. A Flash
Flood Watch is in effect through 1 PM CDT on Thursday for areas
along and north of a Del Rio to San Antonio to Georgetown line,
including the Austin and San Antonio Metro areas. Rainfall totals
for today through Thursday will be 2 to 5 inches with isolated
totals up to 8 inches in the Watch area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heavy rain and flash flood threat will extend into Thursday
morning with a Flash Flood Watch in effect through 1 PM CDT on
Thursday.

Periods of showers and thunderstorms continue Friday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Edwards

When
September 9, 10:23 AM CST to 12:29 PM CST
Where
Edwards County, 2.27 mi WSW of Rocks Spgs to 3.07 mi SW of Rocks Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.006, -100.254

Thunderstorms produced heavy rain that led to flash flooding closing the intersection of Hwy 377 and RR 674 west of Rocksprings.

Thunderstorm Wind, Travis

When
September 9, 12:10 PM CST
Where
Travis County, 1.09 mi WSW of Fiskville to 1.32 mi W of Fiskville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.342, -97.716

A thunderstorm produced wind gusts estimated at 75 mph that uprooted some trees, damaged sheds, and snapped tree limbs in North Austin. Damage was reported near N. Lamar Blvd. at Banyon St. and W. Crestland Dr. and along Burrell Dr.

Flash Flood, Travis

When
September 9, 1:36 PM CST to 4:30 PM CST
Where
Travis County, 2.46 mi WNW of West Lake Hills to 1.64 mi WNW of West Lake Hills
Cause
Heavy Rain
Reported by
Public
Coordinates
30.295, -97.837

Thunderstorms produced heavy rain that led to flash flooding. Some streets were closed near Barton Creek in the Lost Creek area of Austin.

Flash Flood, Caldwell

When
September 9, 10:57 PM CST to September 10, 12:30 AM CST
Where
Caldwell County, 1.51 mi SSE of Lockhart Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.830, -97.660

Thunderstorms produced heavy rain that led to flash flooding closing Reavis Rd. near Clear Fork Plum Creek south of Lockhart.

Flash Flood, Caldwell

When
September 9, 10:58 PM CST to September 10, 12:30 AM CST
Where
Caldwell County, 2.49 mi ENE of Lockhart to 2.63 mi ENE of Lockhart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.890, -97.630

Thunderstorms produced heavy rain that led to flash flooding closing Old Kelley Rd. near Plum Creek east of Lockhart.

Flash Flood, Caldwell

When
September 9, 11:00 PM CST to September 10, 12:30 AM CST
Where
Caldwell County, 2.83 mi SSW of Lytton Spgs to 3.18 mi SSW of Lytton Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.960, -97.630

Thunderstorms produced heavy rain that led to flash flooding closing Barth Rd. near Cottonwood Creek northeast of Lockhart.

Flash Flood, Caldwell

When
September 9, 11:14 PM CST to September 10, 12:30 AM CST
Where
Caldwell County, 2.39 mi NNE of Larremore to 1.84 mi NNE of Larremore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.910, -97.730

Thunderstorms produced heavy rain that led to flash flooding closing County View Rd. at FM 2710 near Boggy Creek northwest of Lockhart.

Flash Flood, Wilson

When
September 10, 3:00 AM CST to 5:30 AM CST
Where
Wilson County, 1.81 mi SSW of Poth to 1.2 mi SW of Poth
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
29.058, -98.116

Thunderstorms produced heavy rain that led to flash flooding closing CR 220 west of Poth. The Emergency Manager also reported that there was damage to the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920832, 920840, 920834, 920835, 920836, 920837, 920838, 920839.